Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The chain recurrent set for maps of the circle

Authors: Louis Block and John E. Franke
Journal: Proc. Amer. Math. Soc. 92 (1984), 597-603
MSC: Primary 58F12; Secondary 54H20, 58F20
MathSciNet review: 760951
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a continuous map of the circle to itself we give necessary and sufficient conditions for the chain recurrent set to be precisely the set of periodic points. We also examine the possible types of examples which can occur, where the set of periodic points is closed and nonempty, but there are nonperiodic, chain recurrent points.

References [Enhancements On Off] (What's this?)

  • [1] L. Block, E. Coven, I. Mulvey and Z. Nitecki, Homoclinic and nonwandering point for maps of the circle, Ergodic Theory Dynamical Systems (to appear). MR 753920 (86b:58101)
  • [2] L. Block and J. Franke, The chain recurrent set for maps of the interval, Proc. Amer. Math. Soc. 87 (1983), 723-727. MR 687650 (84j:58103)
  • [3] C. Conley, Isolated invariant sets and the Morse index, CBMS Regional Conf. Ser. in Math., no. 38. Amer. Math. Soc., Providence, R.I., 1976. MR 511133 (80c:58009)
  • [4] V. V. Fedorenko and A. N. Šarkovskii, Continuous maps of the interval with a closed set of periodic points, Studies of Differential and Differential-Delay Equations, Kiev, 1980, pp. 137-145. (Russian)
  • [5] J. Franke and J. Selgrade, Hyperbolicity and chain recurrence, J. Differential Equations 26 (1977), 27-36. MR 0467834 (57:7685)
  • [6] Z. Nitecki, Differentiable dynamics, M.I.T. Press, Cambridge, Mass., 1971. MR 0649788 (58:31210)
  • [7] -, Explosions in completely unstable flows. I. preventing explosions, Trans. Amer. Math. Soc. 245 (1978), 43-61. MR 511399 (81e:58030)
  • [8] -, Maps of the interval with closed period set, Proc. Amer. Math. Soc. 85 (1982), 451-456. MR 656122 (83k:58067)
  • [9] Z. Nitecki and M. Shub, Filtrations, decompositions, and explosions, Amer. J. Math. 97 (1976), 1029-1047. MR 0394762 (52:15561)
  • [10] A. N. Šarkovskiĭ, On cycles and the structure of a continuous mapping, Ukrainian Math. J. 17 (1965), 104-111. (Ukrainian) MR 0186757 (32:4213)
  • [11] K. Sawada, On the iterations of diffeomorphisms without $ {C^0} - \Omega $-explosions: an example, Proc. Amer. Math. Soc. 79 (1980), 110-112. MR 560595 (81h:58055)
  • [12] M. Shub, Stabilité-global des systèmes dynamiques, Asterisque, vol. 56, Soc. Math. France, Paris, 1978. MR 513592 (80c:58015)
  • [13] M. Shub and S. Smale, Beyond hyperbolicity, Ann. of Math. (2) 96 (1972), 587-591. MR 0312001 (47:563)
  • [14] J. C. Xiong, Continuous self-maps of the closed interval whose periodic points form a closed set, J. China Univ. Sci. 11 (1981), 14-23. MR 701781 (84h:58124a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F12, 54H20, 58F20

Retrieve articles in all journals with MSC: 58F12, 54H20, 58F20

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society